Printer Friendly

Heart warning over 'brittle bones' drug.

A WIDELY prescribed osteoporosis drug may almost double the risk of irregular heartbeat in women, research has shown.

Thousands of British women take Fosamax for the bone-thinning disease which is a common side effect of the menopause.

Researchers in the US have now found a link between the drug and atrial fibrillation, a type of rhythm disorder which causes the heart to beat erratically.

Although AF is not fatal in itself, it can cause the blood to pool and form potentially dangerous clots.

Fosamax is the name under which the drug alendronate is marketed by the pharmaceutical company Merck & Co. It belongs to a class of drugs known as bisphosphonates which prevent loss of bone density.

The American researchers led by Professor Susan Heckbert, from the University of Washington, in Seattle, studied 719 women who were diagnosed with AF over a three-year period.

They were compared with 966 randomly chosen women who did not have AF.
COPYRIGHT 2008 Birmingham Post & Mail Ltd
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2008 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:Birmingham Mail (England)
Date:Apr 29, 2008
Words:156
Previous Article:Shock for tourists from car hire fees.
Next Article:Carbon label on groceries.
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |